In our September 2015 What's New in the Patient Safety World column “Stroke: Doing Less Well Than You Think?” we noted an issue related to the dosing of tPA in acute stroke. That related to the timing of the initial dose and beginning of infusion of tPA and what to do if there is an interruption in the infusion.
But another issue related to the tPA dose is the weight of the patient. Often, in the urgency to administer thrombolytic therapy in a timely fashion, staff do not formally weigh the patient on a scale. They either ask the patient how much they weigh or they estimate the patient’s weight themselves. It turns out that estimating a patient’s weight frequently results in erroneous weights being used in the dose calculation (Barrow 2015). Clinicians underestimated mean difference weight by 1.13 kg between estimated and actual weight but disparities were most likely at the upper and lower extremes of weight. So some patients will be underdosed, others overdosed. Though 80% of patients received a tPA dose within the acceptable range, 11.5% were underdosed and 8.1% overdosed.
When they looked at improvement in NIHSS scores, those patients who received a dose in the acceptable range had the greatest improvement. But those in the “underdosed” range (corresponding to the heaviest patients) had less improvement than those in the “overdosed” range. That heavier, underdosed population accounted for about a third of all their stroke patients.
The authors conclude that beds capable of weighing patients should be mandated in emergency rooms for patients with acute stroke.
Of course, errors related to inaccurate weights are not unique to tPA or other thrombolytic therapies. They may occur with any medication that is dosed based upon patient weight. The impact of inaccurate estimations of patient weight on anticoagulation with low molecular weight heparins (LMWH’s) has been discussed several times (NPSA 2010; dos Reis Macedo 2011). In the latter study of enoxaparin dosing in an ED population, it was found that when weight estimation was used to determine the enoxaparin dosage 25% of the patients were inadequately anticoagulated during the initial crucial phase of treatment.
In our August 2, 2011 Patient Safety Tip of the Week “Hazards of e-Prescribing” we highlighted several studies and examples of erroneous doses due to confusion about patient weights. ISMP Canada reported a case in which a chemotherapy agent was given in excessive dosage after the height and weight on a computerized order entry system were transposed (ISMP Canada 2010). They discussed several factors that contributed to the problem and had several excellent suggestions on ways to avoid this type of error. ISMP (US) reprinted this in August 2010 (ISMP 2010). ISMP and ECRI had co-authored an article on the importance of accurate patient weights in a 2009 PPSA Safety Advisory. That article mentioned several cases in which weights were incorrectly entered into computerized systems, confusing pounds with kilograms, resulting in overdosing or underdosing. The PPSA article notes that the weight issue is so important because most of the drugs that have weight-based dosing are hi-alert drugs.
Patient self-reported weights appear to correlate better with actual weights. Finardi and colleagues found a negligible small mean difference between self-reported and measured weights in high risk elderly ED patients (Finardi 2012). Neither old age nor acute disease status impaired the strong correlation of reported and measured weight. Therefore, those authors conclude that self-reported weight can be used as approximation for real body weight in elderly ED patients presenting with non-specific complaints.
In the setting of acute stroke a patient may be unable to communicate what they weigh. When we discuss patient safety with our patients or laypersons we tell them they should record their weight (and keep it up-to-date) on their list of medications that they should keep with them at all possible times. Tools like the Patient Med List from the Massachusetts Coalition for the Prevention of Medical Errors include a place at the top of the list for patients to record their weight and height.
And don’t forget the other setting where inaccurate weights become problematic – the patient who has been hospitalized for a long time. We’ve seen some patients who have been hospitalized for several weeks, typically with multiple complications, who have lost considerable amounts of weight. Unfortunately, clinicians often use the weight recorded on admission (or “locked” into a field in the EMR that is used for weight-based calculations) to calculate a medication dose rather than using the current weight. This can often lead to overdosing of such patients.
The key lesson: always use the actual current weight if you are doing a weight-based calculation for a drug dosage, particularly for a high-alert medication.
Some of our previous columns on improving stroke care:
March 2012 “Helicopter Transport and Stroke”
November 6, 2012 “Using LEAN to Improve Stroke Care”
March 18, 2014 “Systems Approach Improving Stroke Care”
June 17, 2014 “SO2S Confirms Routine O2 of No Benefit in Stroke”
September 23, 2014 “Stroke Thrombolysis: Need to Focus on Imaging-to-Needle Time”
January 27, 2015 “The Golden Hour for Stroke Thrombolysis”
May 12, 2015 “More on Delays for In-Hospital Stroke”
September 2015 “Stroke: Doing Less Well Than You Think?”
Barrow T, Khan MS, Halse O, et al. Estimating Weight of Patients With Acute Stroke When Dosing for Thrombolysis. Stroke 2015; Published ahead of print November 10, 2015
NPSA (National Patient Safety Agency - UK). Reducing treatment dose errors with low molecular weight heparins. July 30, 2010
dos Reis Macedo LG, de Oliveira L, Pintão MC, et al. Error in body weight estimation leads to inadequate parenteral anticoagulation. Am J Emerg Med 2011; 29(6): 613-617
ISMP Canada. Vulnerabilities of Electronic Prescribing Systems: Height and Weight Mix-up Leads to an Incident with Panitumumab. ISMP Canada Safety Bulletin 2010; 10(5): 1-3 July 31, 2010
ISMP. Electronic prescribing vulnerabilities: Height and weight mix-up leads to dosing error. ISMP Medication Safety Alert! Acute Care Edition 2010; August 26, 2010
PPSA (Pennsylvania Patient Safety Authority), ECRI, ISMP. Medication errors: significance of accurate weights. Pennsylvania Patient Safety Advisory 2009; 6(1): 10-15 www.patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2009/Mar6(1)/Pages/10.aspx
Finardi P, Nickel CH, Koller MT, Bingisser R. Accuracy of self-reported weight in a high risk geriatric population in the emergency department. Swiss Med Wkly 2012; 142: w13585
Massachusetts Coalition for the Prevention of Medical Errors. Patient Med List.